THE FUTURE of rosiglitazone is again in question following ongoing controversy over the safety of the diabetes drug and a new call for its withdrawal from the world market by the BMJ.

The BMJ made the call last week after its investigations confirmed that European and US authorities had approved the drug, despite a lack of evidence about long-term risks and concerns from members of their drug approval committees.(1)

In Australia, the thiazolidinedione rosiglitazone is used for the treatment of type II diabetes mellitus in patients inadequately controlled by diet and exercise.

Since its approval, studies have shown a small overall increase in the risk of heart attacks but in July an FDA scientific advisory panel recommended it was safe enough to stay on the market.

The Therapeutic Goods Administration said that, since June 2007, it had received 14 adverse drug reaction reports of acute myocardial infarction while taking rosiglitazone alone, and two reports while taking rosiglitazone together with the biguanide hypoglycaemic agent metformin.

A TGA spokesperson told MJA InSight that though they would keep a watch on developments, the drug was already subject to tighter restrictions regarding warnings on its packaging.

It said that product information on rosiglitazone medications included a boxed warning advising against their use in patients with known ischaemic heart disease, particularly in those taking nitrates.

“The TGA … will consider whether any additional precautions on the use of rosiglitazone are warranted,” the TGA spokesperson said.

“The TGA will also continue to closely monitor how regulators around the world are actively considering the latest information relating to potential side-effects from rosiglitazone.”

Meanwhile, an Australian expert has downplayed calls to pull the drug from the market.

Professor Tim Davis, a diabetologist at Fremantle Hospital and Professor of Medicine at the University of Western Australia, said he did not think the drug should be withdrawn on the back of the BMJ investigation.

“In part, because this could set a dangerous precedent — that you can withdraw a drug when there are still question marks about how good the data are as opposed to when the evidence is clear-cut.”

Instead, he advised doctors to continue to prescribe the drug but to remain aware that as well as cardiac events, the drug is also associated with an increased risk of bone loss.

Retrospective analyses of recent trial data confirmed both rosiglitazone and pioglitazone were associated with increased fracture risk.(2)

“As a class, the glitazones are declining in popularity because we now have the gliptins — Januvia [sitagliptin] and Galvus [vildagliptin] — [available] for dual combination therapy,” Professor Davis said.

“But I don’t believe there is a problem with people continuing on rosiglitazone, especially if a patient is aware of the risks, is well controlled and there is no suggestion its effects on bone are going to have significant implications.”

A meta-analysis published last month found no increase in all-cause or cardiovascular mortality in relation to the drug. It did, however, did find a relevant increase in the risk of heart failure, particularly in insulin-treated patients.(3)

1. BMJ 2010; 341:c4848.
2. Med J Aust 2010; 193: 134-35.
3. Int J Cardiol 2010; 143: 135-40.


Posted 13 September 2010

Leave a Reply

Your email address will not be published.